Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 68, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 6, 2012, 5:42 AM CDT for 4 counties in North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2012, 5:42 AM CDT (10:42 UTC)
- Expired
- Jul 6, 2012, 6:45 AM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3354 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
056
WUUS53 KFGF 061042
SVRFGF
NDC017-073-077-081-061145-
/O.NEW.KFGF.SV.W.0068.120706T1042Z-120706T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 AM CDT FRI JUL 6 2012
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
WESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 645 AM CDT
* AT 541 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THE STORM WAS LOCATED 3 MILES SOUTH OF CRETE...OR 53
MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STIRUM...ENGLEVALE AND COGSWELL AROUND 550 AM CDT.
FORMAN...HAVANA AND ELLIOTT AROUND 555 AM CDT.
GWINNER AROUND 600 AM CDT.
LISBON AND RUTLAND AROUND 605 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE CAYUGA...MILNOR...VENLO...LIDGERWOOD...WYNDMERE AND
HANKINSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4593 9798 4604 9803 4605 9801 4627 9802
4628 9804 4639 9805 4682 9726 4594 9669
TIME...MOT...LOC 1042Z 248DEG 39KT 4616 9792
WIND...HAIL 60MPH <.75IN
$$
ROGERS2 follow-up statements
501 WWUS53 KFGF 061122 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 622 AM CDT FRI JUL 6 2012 NDC017-073-077-081-061145- /O.CON.KFGF.SV.W.0068.000000T0000Z-120706T1145Z/ CASS ND-RANSOM ND-SARGENT ND-RICHLAND ND- 622 AM CDT FRI JUL 6 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN RICHLAND...EASTERN SARGENT...EASTERN RANSOM AND SOUTH CENTRAL CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 645 AM CDT... AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES NORTH OF DE LAMERE...OR 34 MILES WEST OF WAHPETON...MOVING TO THE EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HANKINSON...MANTADOR AND LEONARD AROUND 635 AM CDT. BARRIE AROUND 640 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE BARNEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4594 9767 4651 9783 4682 9726 4594 9669 TIME...MOT...LOC 1122Z 248DEG 39KT 4633 9726 WIND...HAIL 60MPH <.75IN $$ ROGERS
274 WWUS53 KFGF 061137 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 637 AM CDT FRI JUL 6 2012 NDC017-073-077-081-061147- /O.EXP.KFGF.SV.W.0068.000000T0000Z-120706T1145Z/ CASS ND-RANSOM ND-SARGENT ND-RICHLAND ND- 637 AM CDT FRI JUL 6 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RICHLAND...EASTERN SARGENT...EASTERN RANSOM AND SOUTH CENTRAL CASS COUNTIES IN SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 645 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4594 9767 4651 9783 4682 9726 4594 9669 TIME...MOT...LOC 1137Z 248DEG 39KT 4639 9704 $$ ROGERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:09 AM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 6, 3:09 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 309 AM CDT FRI JUL 6 2012 .SHORT TERM (TODAY-SUNDAY NIGHT)...MAIN CONCERNS WILL BE SEVERE POTENTIAL AND RAINFALL AMOUNTS TODAY. 00Z MODELS IN DECENT AGREEMENT WITH SYNOPTIC AND MESOSCALE FEATURES. TODAY...UPPER WAVE WILL PROPAGATE THROUGH NORTHERN NORTH DAKOTA AND THEN EASTWARD. MULTIPLE FORCING MECHANISMS WILL RESULT. AN AREA OF STRONG 850MB WARM AIR ADVECTION WILL PROPAGATE ACROSS THE SOUTHERN FA THIS MORNING...AND EXPECT AN AREA OF HEAVIER RAINFALL AS PWATS APPROACH 2 INCHES. WILL MENTION LOCALLY HEAVY RAINFALL IN THE FORECAST FOR THIS AREA (WITH 1-3 INCHES EXPECTED). IN ADDITION...SLIGHTLY NEGATIVE SHOWALTER VALUES COMBINED WITH A 40-50 KNOT 700MB SPEED MAX COULD LEAD TO STRONGER WINDS GUSTS. MCINTOSH IN SOUTH DAKOTA GUSTED TO 50 MPH AS THIS ACTIVITY MOVED THROUGH...SO WILL NEED TO MONITOR AS IT APPROACHES THE FA. FREEZING LEVELS ARE ABOVE 15 KFT...SO HAIL SHOULD NOT BE A WORRY. TO THE NORTH...MID-LEVEL FRONTOGENESIS WILL PROVIDE SHOWERS WITH EMBEDDED THUNDER. THERE IS STILL BANDING POTENTIAL WITH STRENGTH OF FRONTOGENESIS...BUT ASSOCIATED SYNOPTIC FORCING APPEARS WEAK. THINK MODELS ARE DOING A DECENT JOB WITH AREAL AVERAGE QPF (0.50-1.50 INCHES). THESE FORCING MECHANISMS EXIT BY LATE AFTERNOON. RAISED POPS TO 100 PERCENT ACROSS MUCH OF THE FA GIVEN VERY HIGH CONFIDENCE OF MEASURABLE RAINFALL. THE LAST CONCERN WILL BE SEVERE POTENTIAL THIS AFTERNOON ACROSS THE EXTREME SOUTHEAST FA. SPC SWODY1 DOES HAVE THIS AREA IN A SLIGHT RISK. SURFACE BOUNDARY WILL BE JUST SOUTH OF THE FA...WITH THIS AREA ON THE NORTHERN EDGE OF VERY UNSTABLE AIRMASS. MUCH WILL DEPEND ON MORNING ACTIVITY AND CLOUD TRENDS AND SITUATION IS STILL A BIT UNCLEAR. THE POTENTIAL DOES EXIST FOR SUPERCELLS AND A POSSIBLE TORNADO IF THINGS SET UP AS EXPECTED. SATURDAY-SUNDAY...NORTHWEST FLOW ALOFT DEVELOPS WITH SFC RIDGING MOVING INTO THE REGION. MOST GUIDANCE INDICATES A WEAK WAVE SATURDAY/SATURDAY NIGHT THAT COULD PROVIDE ISOLD PRECIP TO THE NE HALF OF THE REGION. OTHERWISE...DRY WEATHER AND NEAR NORMAL TEMPERATURES SHOULD OCCUR. .LONG TERM (MONDAY-THURSDAY)...FORECAST AREA WILL REMAIN IN NORTHWEST FLOW ALOFT MOST OF NEXT WEEK GIVEN A RIDGE AXIS ACROSS THE INTERMOUNTAIN WEST. MEDIUM RANGE MODELS SHOW A SERIES OF WEAK RIPPLES/SHORT- WAVES MOVING THROUGH PARENT FLOW...BUT TIMING UNCERTAINTIES ABOUND. WILL REMOVE ALL BLEND 20 POPS THROUGH TUESDAY NIGHT AND KEEP SLIGHT CHANCE MENTION THEREAFTER TO MAINTAIN FORECAST CONTINUITY...BUT OVERALL CONFIDENCE FOR SHOWERS AND STORMS IS LOW. TEMPERATURES THROUGH THE PERIOD WILL SEE LITTLE DAY TO DAY CHANGE WITH HIGHS IN THE MID 80S AND LOWS IN THE LOWER TO MID 60S. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY. PERIODS OF MVFR CIGS ARE POSSIBLE ALONG WITH THE HEAVIEST RAINFALL. THE BEST THUNDER CHANCES WILL BE THIS MORNING ACROSS THE SOUTHERN AREA (KFAR). SITES TO THE NORTH WILL BE MOSTLY SHOWERS WITH EMBEDDED THUNDER. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/ROGERS
Hazardous weather outlook, Jul 6, 4:31 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 431 AM CDT FRI JUL 6 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 431 AM CDT FRI JUL 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX WILL MOVE THROUGH SOUTHEASTERN NORTH DAKOTA AND INTO WEST CENTRAL MINNESOTA THIS MORNING. THE POTENTIAL EXISTS FOR SEVERE STRAIGHT LINE WIND GUSTS AND HEAVY RAINFALL. THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF RICHLAND...WILKIN...OTTERTAIL...GRANT...AND WADENA COUNTIES. THIS SEVERE POTENTIAL IS STILL UNCERTAIN AND WILL BE DETERMINED BY THE EXACT LOCATION OF A WARM FRONT BY MID-AFTERNOON. IF CONDITIONS SET UP FAVORABLE...THE POTENTIAL EXISTS FOR LARGE HAIL...STRONG WINDS...HEAVY RAINFALL...AND A TORNADO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND AGAIN THIS AFTERNOON. TG
In the hours before
Special weather statement, Jul 6, 5:18 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
518 AM CDT FRI JUL 6 2012
NDZ026>030-038-039-049-061115-
BARNES ND-CASS ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-RANSOM ND-STEELE
ND-TRAILL ND-
518 AM CDT FRI JUL 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NELSON AND
SOUTHWESTERN GRAND FORKS COUNTIES IN NORTHEAST NORTH DAKOTA...AND
SOUTHWESTERN TRAILL...STEELE...NORTHWESTERN RANSOM...GRIGGS...WESTERN
CASS AND BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 615 AM
CDT...
AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF JAMESTOWN
TO 24 MILES WEST OF LISBON...MOVING TO THE NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH
HEAVY RAIN.
THE STORMS WILL BE NEAR...
URBANA...LITCHVILLE AND ENGLEVALE AROUND 525 AM CDT.
WIMBLEDON...SANBORN AND HASTINGS AROUND 530 AM CDT.
LITTLE YELLOWSTONE STATE...LEAL AND KATHRYN AROUND 535 AM CDT.
VALLEY CITY...REVERE AND SUTTON AROUND 540 AM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH
DAKOTA MILE MARKER 272 AND NORTH DAKOTA MILE MARKER 337...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4662 9804 4662 9844 4664 9846 4697 9845
4698 9848 4732 9848 4733 9851 4745 9851
4789 9778 4691 9703 4630 9803
TIME...MOT...LOC 1018Z 228DEG 48KT 4719 9873 4638 9809
ROGERSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 5:18 AM CDT | Special Weather Statement | FGF | Barnes, Cass, Griggs, Steele | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.